Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Wilmington, OH

August 28, 2004Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 28, 2004, 2:30 PM EDT for Mercer County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 2:30 PM EDT (18:30 UTC)
Expired
Aug 28, 2004, 3:15 PM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 281830
SVRILN
OHC107-281915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
229 PM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN OHIO

* UNTIL 315 PM EDT

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF          
  CELINA..AND WAS  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CELINA...
  ROCKFORD...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4060 8481 4048 8465 4076 8422 4093 8445
      4070 8480

$$

CONIGLIO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:16 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 28, 2:16 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
216 PM EDT SAT AUG 28 2004

.SHORT TERM(TONIGHT THROUGH MONDAY NIGHT)...
A VERY...MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE CWFA
THIS AFTERNOON. RUC40 MODEL WAS SHOWING SFC BASED CAPES IN THE
3500 J/KG TO 4500 J/KG RANGE.  WITH CONTINUED WEAK LOW LVL FORCING
AND THE SLOW APPROACH OF A COLD FRONT/WEAK SFC LOW...WILL LAYER POPS
FROM ABOUT 70 PERCENT NW CWFA TO 40 PERCENT SE CWFA FOR THE
OVERNIGHT HOURS.

ETA AND GFS ARE NOT TOO MUCH DIFFERENT IN TERMS OF SYNOPTIC FEATURES
THROUGH MONDAY.  HOWEVER...GIVEN THE STRENGTH OF THE UPR LVL RIDGE
OVER THE ERN UNITED STATES...WILL USE THE SOMEWHAT SLOWER SOLUTION
OF THE ETA MODEL THROUGH MONDAY NIGHT.  AS THE COLD FRONT MOVES ACRS
THE REGION ON SUNDAY...SKIES WILL REMAIN MOSTLY CLOUDY WITH SHOWERS
AND THUNDERSTORMS LIKELY.  SHOWERS/THUNDERSTORMS WILL GRADUALLY
TAPER OFF SUNDAY EVENING INTO EARLY SUNDAY MORNING.

A SFC RIDGE OF HIGH PRESSURE BUILDS INTO THE OHIO VALLEY ON
MONDAY...PROVIDING FOR DRY WX AND PARTLY CLOUDY CONDITIONS.

WENT NEAR OR SLIGHTLY HIGHER WITH TEMPS OVERNIGHT VERSUS THE MAV
GUIDANCE.  WENT CLOSE TO THE MAV GUIDANCE SUNDAY THROUGH MONDAY
NIGHT.
&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
SURFACE HIGH PRESSURE FORECAST TO BUILD INTO THE REGION TUESDAY AND
WEDNESDAY. AS A RESULT...WILL KEEP FORECAST DRY BOTH TUESDAY AND
WEDNESDAY. LIGHT NORTH-NORTHEASTERLY LOW LEVEL FLOW SHOULD ALSO HELP
KEEP TEMPS A LITTLE BELOW NORMAL. WILL ALSO KEEP THURSDAY DRY BUT AS
THE HIGH BEGINS TO SLIDE OFF TO THE EAST...RETURN FLOW BEGINS
WORKING ITS WAY UP FROM THE SOUTHWEST. THIS MAY BE ENOUGH TO
PRODUCE A FEW DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS LATE IN
THE PERIOD. WILL INTRODUCE A SLIGHT CHANCE ACROSS THE SOUTH FOR
FRIDAY AND THEN A CHANCE ACROSS THE ENTIRE AREA ON SATURDAY. AS FLOW
BECOMES MORE SOUTHERLY...SHOULD ALSO SEE A GRADUAL WARMUP THROUGH
LATER PERIODS.
&&

.AVIATION (18Z-18Z)...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 156 PM EDT SAT AUG 28 2004.

TSRA ARE REDEVELOPING IN MOIST UNSTABLE AIRMASS...WITH PEAK DAYTIME
HEATING AND INCREASING SURFACE CONVERGENCE AHEAD OF INDIANA LOW
PRESSURE COMING INTO PLAY. GOING WITH TSRA OR CB ALL SITES THIS
AFTERNOON. EXPECT WIDESPREAD ACTIVITY TONIGHT AND EARLY SUNDAY AS
THE LOW PROGRESSES SLOWLY EAST. KEPT OUT MENTION OF TSRA AND WENT
WITH CB ALL SITES DURING LATER PERIODS.  FUTURE SHIFTS CAN ADD TSRA
WHEN TIMING AND COVERAGE CAN BE MORE ACCURATELY DETERMINED.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 28, 5:04 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT SAT AUG 28 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290903-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
504 AM EDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SCATTERED STRONG THUNDERSTORMS TODAY WILL BRING VERY HEAVY RAIN AND
SOME GUSTY WINDS.  A FEW STORMS COULD TURN SEVERE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH AND EAST OF
I-71.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

 TIPTON

In the hours before

Local storm report, Aug 28, 8:46 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
846 AM EDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLOOD            5 N JOHNSTOWN           40.22N 82.69W
08/28/2004                   LICKING            OH   POST OFFICE

            HIGH WATER OVER ROADS NEAR CROTON

&&

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.